Blood-Pressure Med Symptoms Mimic Celiac Disease

A report from the Mayo Clinic suggests that omesartan, a medication for high blood pressure, can cause symptoms that mimic celiac disease.

The news is important because Benicar, the name the drug is sold under, is heavily prescribed. The patients who developed the problem were all older, and saw their conditions improve after they stopped taking the drug. They also were eventually able to take other medications to treat their blood pressure issues.

Physicians initially focused on celiac disease because their symptoms were like those of the disease. Celiac disease means an inability to digest gluten, a protein found in wheat rye and barley. If someone with the condition eats it, their immune system attacks and damages the small intestine. Symptoms include diarrhea and abdominal pain, as well as irritability and depression.

If you are on high blood pressure medication and are suffering from any of these symptoms, contact your healthcare provider. He or she may also want to talk about your overall digestive condition, and colon health. If you’re over 50, it may also be wise to consider a colonoscopy to rule out colon cancer or any other condition that should be treated right away.

Another reason to take care of any digestive issues? Being proactive will help you avoid developing hemorrhoids, which can be brought on by chronic diarrhea and other conditions that affect regular bowel movement.

This entry was posted in Hemorrhoids, Questions, Tips and tagged , , , , , , , , .